Mood swings

I have been on Levo since August and am now on 100mcg. At first I saw a bit of an improvement but now I'm not so sure. I had to see my GP last week for a review of my meds and I told her I am suffering badly with horrendous mood swings (I don't know how my husband puts up with me) and pretty bad insomnia. She offered something for both but I refused, then she took my blood again and said she'd ring me with the results. I'm trying to lose weight, and have joined Slimming World but progress is verrrrry slow as I've only lost 7.5lbs in 5 weeks and 5 of that was in the 1st week! I know it's a long shot without knowing my results but does anyone think an increase in Levo would help? Or maybe T3? My doc is pretty good and open to suggestion so I'd love some guidance if possible so I can get the ball rolling straight away when she rings. Thanks a lot.

Last edited by

5 Replies

  • Hi there,

    Cannot offer any real advice, but I can totally relate to the mood swings...Yep all over the place which is not good for those around you :-S

    I just try and educate people as to why I am like this now, and that its really hard to control. Maybe one day with the right meds it will calm down

    And well done for losing the weight, try and stick with it if you can slowly but surely is better than nothing at all...Best wishes D x

  • You could ask your GP to add some T3 to your medication. Are you on enough anyway at present?

    It's horrible for both you and husband when you are out of control but it's the illness as it affects everyone differently.

    Dr Toft also says in an article in Pulse Online (excerpt) that:-

    6 What is the correct dose of thyroxine and is there any rationale for adding in tri-iodothyronine?

    The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l).

    Even while taking the slightly higher dose of levothyroxine a handful of patients continue to complain that a sense of wellbeing has not been restored. A trial of levothyroxine and tri-iodothyronine is not unreasonable. The dose of levothyroxine should be reduced by 50µg daily and tri iodothyronine in a dose of 10µg (half a tablet) daily added.


    It is assumed we convert enough T3 from levo but it may not be the case, and our brain contains the most T3 cells.

    There was a good Post yesterday and it shows the difference between levo and natural dessicated thyroid hormones. This is an excerpt

    1) Regarding your assertion that Synthroid/T4 only medications are “bio-identical” in structure and thus, are an “adequate replacement” for a thyroid that makes 5 hormones (T4, T3, T2, T1 and calcitonin)

    Please review the following photos, showing the chemical structure of human thyroxine (T4) and the chemical structures of T4-only medications such as Tirosint and Synthroid: (source: Synthroid Manufacturer’s Full prescribing information). As you can see below, there is a great difference between the molecular structure of Synthroid and human thyroxine.


    And below, in the top photo, is the human thyroxine (T4) molecule (Source: Chemical and Engineering news: Compared that to the T4 molecule found in Nature-throid, bottom photo, which is one of several commonly-prescribed forms of Natural Desiccated Thyroid (NDT) medication. (source: Nature-throid prescribing information

    As you can see, the molecules are identically formed, and therefore are the ones which are truly “bio-identical in structure”.

  • Hi, thanks to both of you. My poor hubby is quite understanding but must be fed up walking on eggshells and wondering where his cheerful wife has gone!

    Shaws, I'm sorry but I can't open those links. I've mentioned T3 to my GP before, and she seems quite open to it but I'm not sure if it's available in our area. I started out last year thinking that I definitely needed T3 but to be honest, I'm a bit scared to take it in case I upset the apple cart. I take my Levo approx 4 a.m and that works well for me but T3 seems much more complicated, with people splitting doses and avoiding taking it with certain foods. Life is tricky enough trying to swerve gluten, fluoride, soya etc, and I don't know if I've got enough brain power to deal with anything else! That said, I HAVE to do something because the mood swings and insomnia (not to mention the dodgy hair and tortoise-pace weight loss) are getting me down.

  • I am in a quite similar situation to you,in some ways(On thyroxine since 1997,now on 100mcg alternating with 125mcg)

    .Struggling with mood swings,weight slowly going up & up,hair-loss,breathlessness,stiffness,chronic low energy & fatigue to name the worst ones.The biggest stumbling block of all for me trying to resolve this is the effect on my brain's ability to cope.I don't go on this site as much as I need to,because I get anxiet/overwhelm setting in quickly.

    I believe I am probably not converting T4 efficiently.

    After too much stress over a period of years,I crashed into depression from January 2011-to March 2013 & my brain couldn't cope with anything apart from getting through each day.

    Did lab tests,established adrenal exhaustion,spent £100s on Dr Peatfield & Nutri stuff,following his protocol for a few months.

    Have now recovered enough to start researching T3.Have got the book "Recovering with T3",but not the mental strength to open it yet.Feels overwhelming.

    Also trying to avoid gluten.Taking daily doses of B12,iron,D2 etc etc.

    Reading posts like yours gives me the strength to start looking at the T3 stuff again,now my brain is working better.Still an awful struggle,with memory & brain fog issues & ANXIETY.

    My GPs will not prescribe T3.I will have to buy it myself.

    Will keep coming back to Thyroid UK to build up the mental strength to take responsibility for my health.

    Thank you for reading this.Sharing our common problems works!

  • I really feel for you Naomi and hope you feel strong enough to help yourself get well very soon. I know how you feel about things being overwhelming-I have looked at "Recovering With T3" on Facebook but have put it on the back burner for the moment as it's so damn hard and scary trying to sort out your own health problems. On a positive note, you have made me feel like I must do something as I would hate to get to the stage you have been.

    I don't know how old you are but one thing that keeps me going is my Ladycare magnet. When I am teetering on the edge I use it then when I can feel my nerves getting frayed again I take it out till I feel like I need it again...It's a vicious circle but it definitely helps me! Good luck and hope you get sorted out soon x

You may also like...